MENU

Diabetes Drug May Increase Risk For Leg And Foot Amputations: FDA

Close

The Food and Drug Administration (FDA) has issued a safety announcement warning patients and healthcare providers about the potential link between foot and leg amputations and use of the diabetes drug canagliflozin.

Canagliflozin, which is sold under the brand names Invokana and Invokamet, is prescribed as a treatment for high blood sugar in type 2 diabetes patients. Invokamet is canagliflozin combined with metformin.

The drug, a sodium-glucose cotransporter-2 (SGLT2) inhibitor, works by causing the kidneys to eliminate sugar from the body through urine.

It was among the SGLT2 inhibitors that received a label update in December 2015 following FDA's discovery of an association between the class and increased risk for urinary tract infections and ketoacidosis, a serious complication of diabetes characterized by the blood becoming significantly more acidic, which can lead to severe illness or even death.

The alert, which was released on May 18, was based on the results of an ongoing clinical trial that found patients who were treated with canagliflozin are at higher risk for leg and foot amputations with toe amputation being more likely among patients who take the medication.

"The U.S. Food and Drug Administration (FDA) is alerting the public about interim safety results from an ongoing clinical trial that found an increase in leg and foot amputations, mostly affecting the toes, in patients treated with the diabetes medicine canagliflozin (Invokana, Invokamet)," the agency said in a statement.

The independent data monitoring committee (IDMC) of the Canagliflozin Cardiovascular Assessment Study (CANVAS) clinical trial has observed that patients treated with canagliflozin were about twice as likely to have amputations compared with those who were treated with placebo.

While FDA acknowledged that further studies are still needed to determine if the drug is indeed responsible for the increased risk, it has nonetheless advised patients to immediately seek medical attention once they experience symptoms such as new pain or tenderness, infection in the legs or feet, sores and ulcers.

It also said that despite the link, patients should not stop or change their diabetes medicine without consulting with their doctors first since doing so may have dangerous results such as uncontrolled blood glucose levels, nerve and kidney damage, blindness and heart disease.

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics